Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 31, NWS Austin/San Antonio, TX

March 18, 20164 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 18, 2016, 6:09 PM CDT for 4 counties in Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2016, 6:09 PM CDT (23:09 UTC)
Expired
Mar 18, 2016, 7:15 PM CDT
In force
66 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Blanco County, TX, Gillespie County, TX, Hays County, TX, Kendall County, TX

The radar

The Austin/San Antonio radar (KEWX), 67 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 6:12 PM CDTHAIL 12 S Round Mountain, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 4:09 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 11.2 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2016-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2016-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2117 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

630 
WUUS54 KEWX 182309
SVREWX
TXC031-171-209-259-190015-
/O.NEW.KEWX.SV.W.0031.160318T2309Z-160319T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
609 PM CDT FRI MAR 18 2016

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GILLESPIE COUNTY IN SOUTH CENTRAL TEXAS...
  BLANCO COUNTY IN SOUTH CENTRAL TEXAS...
  NORTHEASTERN KENDALL COUNTY IN SOUTH CENTRAL TEXAS...
  NORTHWESTERN HAYS COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 715 PM CDT

* AT 608 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROUND
  MOUNTAIN...MOVING SOUTH AT 25 MPH. THIS STORM HAS A HISTORY OF
  PRODUCING 60 MPH WIND GUSTS AND RECENTLY PRODUCED PING PONG SIZE
  HAIL NEAR ROUND MOUNTAIN.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BLANCO...ROUND MOUNTAIN...JOHNSON CITY...STONEWALL...SANDY...FLUGRATH...
  ROCKY CREEK...ALBERT...HYE...PEDERNALES FALLS STATE PARK...TWIN
  SISTERS...BLUMENTHAL...CYPRESS MILL...KENDALIA...LUCKENBACH...PAYTON...
  HENLY...LBJ STATE PARK...ROCKY HILL AND MOUNT GAINOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3044 9817 3038 9816 3036 9817 3034 9815
      3009 9810 3001 9825 3004 9830 2989 9847
      3024 9881 3043 9861 3047 9828
TIME...MOT...LOC 2308Z 357DEG 20KT 3039 9833 

HAIL...1.50IN
WIND...60MPH
 
$$

LJH
1 follow-up statement
573 
WWUS54 KEWX 190002
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
702 PM CDT FRI MAR 18 2016

TXC031-171-259-190011-
/O.CAN.KEWX.SV.W.0031.000000T0000Z-160319T0015Z/
GILLESPIE TX-BLANCO TX-KENDALL TX-
702 PM CDT FRI MAR 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GILLESPIE...
BLANCO AND NORTHEASTERN KENDALL COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTH CENTRAL TEXAS.

LAT...LON 3027 9814 3009 9810 3001 9825 3004 9830
      3005 9830
TIME...MOT...LOC 0001Z 357DEG 20KT 3009 9831 

$$

TXC209-190015-
/O.CON.KEWX.SV.W.0031.000000T0000Z-160319T0015Z/
HAYS TX-
702 PM CDT FRI MAR 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN HAYS COUNTY...

AT 701 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PAYTON...OR
NEAR BLANCO...MOVING SOUTH AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MOUNT GAINOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3027 9814 3009 9810 3001 9825 3004 9830
      3005 9830
TIME...MOT...LOC 0001Z 357DEG 20KT 3009 9831 

HAIL...1.00IN
WIND...60MPH
 
$$

LJH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 3:21 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 18, 3:21 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
321 PM CDT FRI MAR 18 2016

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...

SHORT-RANGE MODEL TRENDS ACCELERATED THE COLD FRONT SPEED EARLIER
TODAY...ONLY TO REACT TO DAYTIME MIXING/PRE-FRONTAL GRAVITY WAVE AND
SLOW IT DOWN AGAIN IN MORE RECENT RUNS. THIS HAS RESULTED IN A
MIGRATION WESTWARD OF THE EXPECTED STORM INITIATION AND THREAT
FOR STORMS TO TAP INTO DEEP LAYER INSTABILITY/HIGHER CAPES. AS
SUCH THE SPC IS MONITORING OUR HILL COUNTRY AND RIO GRANDE PLAINS
COUNTIES FOR A POSSIBLE SVR THUNDERSTORM WATCH. A FEW ELEVATED
CELLS WERE FORMING OVER THE HILL COUNTRY AT THE TIME OF THE AFD
ISSUANCE.

POPS WERE SHAVED BACK SLIGHTLY OVER EASTERN AND CENTRAL TX
COUNTIES TONIGHT...BUT WOULD EXPECT THE SLIGHTLY DELAYED FROPA
OVER SOUTHEASTERN COUNTIES TO STILL TRIGGER CONVECTION...MAINLY
LATE THIS EVENING/LATE TONIGHT. BEST QPF AND ENVIRONMENT FOR
SEVERE WEATHER IS FOR THE RIO GRANDE PLAINS COUNTIES...AND THE
EARLY AFTERNOON HI-RES RUNS DEPICT A SMALL CLUSTER OF STORMS
TRIGGERED BY THE SERANIAS DEL BURROS THAT COLLIDE WITH THE FRONT.
LARGE HAIL AND DAMAGING WINDS REMAIN PRIMARY THREATS...AND THE
BETTER SHEAR VALUES WILL BE MAINLY BOUNDARY-DEPENDENT.

RAIN CHANCES ARE TRENDING DOWNWARD TOWARD THE END OF TONIGHT...AND
CONSERVATIVE POPS ARE FORECAST SATURDAY MORNING AS JUST A FEW
SHOWERS OVER SRN/SE COUNTIES. CLOUDS SHOULD CLEAR THE AREA BY
MIDDAY A FAIRLY DEEP LAYER OF FRONTAL WINDS SHOULD MIX DOWN AND
KEEP GUSTY CONDITIONS IN THE FORECAST THROUGH SATURDAY. WINDS
RELAX SATURDAY NIGHT TO ALLOW FOR THE COOLEST AIR TEMPS SINCE
AROUND MAR 4TH. NO FREEZES ARE ANTICIPATED AT THIS TIME...BUT AN
ISOLATED FREEZE IN PROTECTED VALLEYS OF THE HILL COUNTRY COULD NOT
BE RULED OUT.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...
DRY AND STABLE AIR CONTINUES OVER THE AREA SUNDAY WITH LIGHT
DAYTIME CAA LEADING TO ANOTHER COLD NIGHT IN THE 30S AND LOW 40S.
SOUTH WINDS RETURN BY MIDDAY MONDAY AND PERSIST TO OPEN UP GULF
MOISTURE INTO THE AREA BY TUESDAY MORNING. BY WEDNESDAY...MORNING
CLOUDINESS RETURNS AND ANOTHER UPPER TROUGH IS IN POSITION TO
BRING A CHANCE OF STORMS AND ANOTHER COLD FRONT WEDNESDAY NIGHT
INTO THURSDAY. THIS TROUGH HAS TRENDED FASTER AND MORE POLAR IN
NATURE THAN THE CURRENT SYSTEM MOVING THROUGH. THIS TREND USUALLY
LEADS TO WEAKER STORM SYSTEMS AND NOT MUCH RAIN. POPS WERE
SHIFTED FORWARD BY ABOUT 6-12 HOURS OVER PREVIOUS FORECASTS...WITH
STABLE AND POST-FRONTAL CONDITIONS EXPECTED AGAIN BY THURSDAY
EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              48  61  42  65  42 /  50  -    0   0   0
AUSTIN BERGSTROM INTL AIRPORT  48  62  37  64  35 /  50  -    0   0   0
NEW BRAUNFELS MUNI AIRPORT     49  63  41  66  38 /  60  10   0   0   0
BURNET MUNI AIRPORT            44  60  39  61  37 /  40  -    0   0   0
DEL RIO INTL AIRPORT           52  62  45  66  44 /  50  10   0   0   0
GEORGETOWN MUNI AIRPORT        46  60  38  62  36 /  40  -    0   0   0
HONDO MUNI AIRPORT             48  64  40  67  38 /  60  10   0   0   0
SAN MARCOS MUNI AIRPORT        49  62  40  64  39 /  50  10   0   0   0
LA GRANGE - FAYETTE REGIONAL   52  61  43  65  39 /  50  20   0   0   0
SAN ANTONIO INTL AIRPORT       49  63  42  66  41 /  60  10   0   0   0
STINSON MUNI AIRPORT           50  64  44  67  42 /  60  20   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...TREADWAY
SYNOPTIC/GRIDS...OAKS
Hazardous weather outlook, Mar 18, 4:38 AM CDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
438 AM CDT FRI MAR 18 2016

TXZ171>173-183>194-202>209-217>225-228-191100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
438 AM CDT FRI MAR 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
THROUGH EARLY SATURDAY MORNING AS A STRONG COLD FRONT MOVES
THROUGH THE REGION. THESE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE WITH THESE STORMS. THE STORMS MAY DEVELOP INTO A LINE AS
THEY APPROACH THE INTERSTATE 35 CORRIDOR AND MOVE INTO THE COASTAL
PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Mar 18, 5:23 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
523 PM CDT FRI MAR 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             6 N MARBLE FALLS        30.66N  98.29W
03/18/2016  E1.00 INCH       BURNET             TX   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL

&&

EVENT NUMBER EWX1600060

SBS
Local storm report, Mar 18, 5:28 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
528 PM CDT FRI MAR 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             BURNET                  30.76N  98.23W
03/18/2016  E1.00 INCH       BURNET             TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER EWX1600061

SBS
Local storm report, Mar 18, 5:39 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
539 PM CDT FRI MAR 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             3 NW MARBLE FALLS       30.61N  98.31W
03/18/2016  M1.00 INCH       BURNET             TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1600062

SBS
Local storm report, Mar 18, 5:45 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
545 PM CDT FRI MAR 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND GST     4 NW MARBLE FALLS       30.62N  98.32W
03/18/2016  E60 MPH          BURNET             TX   AMATEUR RADIO

            HAD DIME SIZE HAIL AND STRAIGHT LINE WIND GUSTS

&&

EVENT NUMBER EWX1600063

SBS
Local storm report, Mar 18, 6:00 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 PM CDT FRI MAR 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             5 NE GRANITE SHOALS     30.65N  98.33W
03/18/2016  M1.00 INCH       BURNET             TX   AMATEUR RADIO

&&

EVENT NUMBER EWX1600064

SBS
Local storm report, Mar 18, 6:09 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
609 PM CDT FRI MAR 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             1 SSE ROUND MOUNTAIN    30.42N  98.35W
03/18/2016  E1.50 INCH       BLANCO             TX   TRAINED SPOTTER

            PING PONG SIZED HAIL MIXED WITH COPIOUS AMOUNTS OF PEA
            TO NICKEL.

&&

EVENT NUMBER EWX1600065

HAMPSHIRE

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 4:13 PM CDTSpecial Weather StatementEWXKerr47 min
Mar 18, 4:20 PM CDTSpecial Weather StatementEWXReal40 min
Mar 18, 4:38 PM CDTSevere Thunderstorm WarningEWXGillespie, Kendall, Kerr37 min
Mar 18, 4:42 PM CDTSevere Thunderstorm WarningEWXBurnet48 min
Mar 18, 4:59 PM CDTAreal Flood AdvisoryEWXGillespie, Kerr, Real2 hr
Mar 18, 5:11 PM CDTSevere Thunderstorm WarningEWXBandera, Gillespie, Kendall, Kerr64 min
Mar 18, 5:17 PM CDTSpecial Weather StatementEWXReal43 min
Mar 18, 5:17 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano, Travis58 min
Mar 18, 5:50 PM CDTSevere Thunderstorm WarningEWXVal Verde85 min
Mar 18, 6:13 PM CDTSevere Thunderstorm WarningEWXBandera, Edwards, Kerr, Real62 min
Mar 18, 6:19 PM CDTFlash Flood WarningEWXEdwards, Real3 hr
Mar 18, 6:42 PM CDTSpecial Weather StatementEWXKendall33 min
Mar 18, 6:42 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano, Travis48 min
Mar 18, 6:49 PM CDTSevere Thunderstorm WarningEWXCaldwell, Comal, Guadalupe, Hays56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.